Heavy Rain, Broward
- When
- September 9, 7:00 AM EST to September 12, 11:00 PM EST
- Where
- Broward County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A stalled trough of low pressure across north Florida gradually shifted to south Florida and eventually spawned tropical storm Gabrielle in the east Gulf of Mexico. Before becoming Gabrielle 5 to 10 inches of rain fell across southeast Florida, causing widespread street flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A stalled trough of low pressure across north Florida gradually shifted to south Florida and eventually spawned tropical storm Gabrielle in the east Gulf of Mexico. Before becoming Gabrielle 5 to 10 inches of rain fell across southeast Florida, causing widespread street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 8, 11:55 PM EST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1255 AM EDT SUN SEP 9 2001 LITTLE TO CHANGE TO PREVIOUS PACKAGE. ONLY CHANGE WILL BE TO EXTEND FLOOD WATCH THROUGH MONDAY. MODELS AGREE TO KEEP PWAT LEVELS ABOVE TWO INCHES AND CONSIDERING NUMBERS GIVEN CANNOT ARGUE AGAINST EXTENDING IT. SOUTH FLORIDA TO REMAIN UNDER DEEP SOUTHWEST ALTHOUGH WEAK SO AGAIN INTERIOR AND EAST COAST MOST VULNERABLE TO ANY FLOODING THAT MIGHT OCCUR. MAV ACTUALLY HAS 100 PERCENT SO WILL DEFINITELY KEEP CATEGORICAL POPS FOR SOUTHEAST COAST TODAY THEN DROP BACK TO LIKELY FOR MONDAY. BOTH AVN AND ETA DEVELOP CLOSED LOW CIRCULATION OVER CENTRAL FLORIDA ON MONDAY AND THEN THE AVN MOVES IT LITTLE THROUGH MIDWEEK. WITH THE CLOSED CIRCULATION THE AVN DOES TRY TO BRING IN SLIGHT DRYING ON TUESDAY BUT WITH SOUTHWEST FLOW TO CONTINUE THIS USUALLY SPELLS CONTINUED WETNESS FOR SOUTHEAST COAST. ANYHOW...ANY LACK OF DRYING THROUGH MUCH OF AUGUST WILL NOW MAKE UP FOR IT THESE FIRST COUPLE OF WEEKS INTO SEPTEMBER. AND AS LONG AS THE TROUGHINESS PERSISTS KEEPS THE HURRICANES AWAY ALSO PBI TT 086/073 087/075 089 308463 FLL TT 087/075 088/077 089 308463 MIA TT 087/075 089/076 090 308463 APF TB 087/075 088/075 089 306342= .MIA...FLOOD WATCH ALL ZONES SUNDAY. @RUKWBCe 8KDENFXUS62 KMFL 090456 AFDMIA AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIAMI FL 1255 AM EDT SUN SEP 9 2001 LITTLE TO CHANGE TO PREVIOUS PACKAGE. ONLY CHANGE WILL BE TO EXTEND FLOOD WATCH THROUGH MONDAY. MODELS AGREE TO KEEP PWAT LEVELS ABOVE TWO INCHES AND CONSIDERING NUMBERS GIVEN CANNOT ARGUE AGAINST EXTENDING IT. SOUTH FLORIDA TO REMAIN UNDER DEEP SOUTHWEST ALTHOUGH WEAK SO AGAIN INTERIOR AND EAST COAST MOST VULNERABLE TO ANY FLOODING THAT MIGHT OCCUR. MAV ACTUALLY HAS 100 PERCENT SO WILL DEFINITELY KEEP CATEGORICAL POPS FOR SOUTHEAST COAST TODAY THEN DROP BACK TO LIKELY FOR MONDAY. BOTH AVN AND ETA DEVELOP CLOSED LOW CIRCULATION OVER CENTRAL FLORIDA ON MONDAY AND THEN THE AVN MOVES IT LITTLE THROUGH MIDWEEK. WITH THE CLOSED CIRCULATION THE AVN DOES TRY TO BRING IN SLIGHT DRYING ON TUESDAY BUT WITH SOUTHWEST FLOW TO CONTINUE THIS USUALLY SPELLS CONTINUED WETNESS FOR SOUTHEAST COAST. ANYHOW...ANY LACK OF DRYING THROUGH MUCH OF AUGUST WILL NOW MAKE UP FOR IT THESE FIRST COUPLE OF WEEKS INTO SEPTEMBER. AND AS LONG AS THE TROUGHINESS PERSISTS KEEPS THE HURRICANES AWAY ALSO PBI TT 086/073 087/075 089 308463 FLL TT 087/075 088/077 089 308463 MIA TT 087/075 089/076 090 308463 APF TB 087/075 088/075 089 306342= .MIA...FLOOD WATCH ALL ZONES SUNDAY AND MONDAY.
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-092000- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EDT SUN SEP 9 2001 ...FLOOD WATCH ALL OF SOUTH FLORIDA TODAY... ...NUMEROUS THUNDERSTORMS OVER SOUTH FLORIDA TODAY... NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER ALL OF SOUTH FLORIDA TODAY. THE COMBINATION OF ABUNDANT MOISTURE AND SEA BREEZE FORMATION DURING THE AFTERNOON WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS. DUE TO THE EXPECTED SLOW MOVEMENT OF THESE THUNDERSTORMS...VERY HEAVY RAIN WILL OCCUR WHICH COULD LEAD TO FLOODING IN SOME AREAS...ESPECIALLY POORLY DRAINED LOW-LYING AREAS. RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE LIKELY...WITH ISOLATED AMOUNTS UP TO FIVE INCHES. THUS...A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTH FLORIDA FOR TODAY. OTHER HAZARDS FROM THESE THUNDERSTORMS WILL BE FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS OF FLOODING...ESPECIALLY IN THE URBAN AREAS TODAY. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-092000- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EDT SUN SEP 9 2001 ...FLOOD WATCH ALL OF SOUTH FLORIDA TODAY... ...NUMEROUS THUNDERSTORMS OVER SOUTH FLORIDA TODAY... NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER ALL OF SOUTH FLORIDA TODAY. THE COMBINATION OF ABUNDANT MOISTURE AND SEA BREEZE FORMATION DURING THE AFTERNOON WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS. DUE TO THE EXPECTED SLOW MOVEMENT OF THESE THUNDERSTORMS...VERY HEAVY RAIN WILL OCCUR WHICH COULD LEAD TO FLOODING IN SOME AREAS...ESPECIALLY POORLY DRAINED LOW-LYING AREAS. RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE LIKELY...WITH ISOLATED AMOUNTS UP TO FIVE INCHES. THUS...A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTH FLORIDA FOR TODAY. OTHER HAZARDS FROM THESE THUNDERSTORMS WILL BE FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS OF FLOODING...ESPECIALLY IN THE URBAN AREAS TODAY. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265851, 5265852, 5265853.